Severe ME Day of Understanding and Remembrance: Aug. 8, 2017
Determined to paper the Internet with articles about ME, Jody Smith brings some additional focus to Severe Myalgic Encephalomyelitis Day of Understanding and Remembrance on Aug. 8, 2017 ...
Discuss the article on the Forums.

Gut health & long-term Acyclovir use

Discussion in 'Antivirals, Antibiotics and Immune Modulators' started by Montana NAR, Sep 5, 2017.

  1. Montana NAR

    Montana NAR

    Messages:
    4
    Likes:
    4
    Does anyone know if long-term use of acyclovir kills off the beneficial intestinal bacteria like antibiotics do?

    I have not found a pharmacist who knows for certain, but mine thinks it will not kill beneficial bacteria because acyclovir is an antiviral, not an antibiotic.

    I take 800 mg acyclovir tablets 4x per day. I am now taking Just Thrive Probiotic and am on my 3rd month of that. Previous probiotics were refrigerated brands.

    Any feedback from personal experience would be greatly appreciated! Thank you in advance.
     
  2. Wonkmonk

    Wonkmonk Senior Member

    Messages:
    238
    Likes:
    382
    Germany
    I have done a lot of research online on (Val)Acyclovir from various sources including many scientific studies, and I have never come across any evidence that Acyclovir has any effect on gut bacteria.

    If you are concerned about it, you may want to switch to Valacyclovir 250mg or 500mg which has a greater bioavailability, so there would be a lot less of it that is not aborbed and subsequently goes throught the gut and could have an effect on bacteria (but again, I am not aware of any evidence that this may be the case).

    Acyclovir has very poor bioavailability so most of it goes throught the stomach and the gut without being absorbed.
     
  3. Learner1

    Learner1 Professional Patient

    Messages:
    1,110
    Likes:
    1,808
    Pacific Northwest
    There are a lot of things that can disturb gut bacteria. Doing a stool test every 9-12 month a might not be a bad idea, then working to normalize gut bacteria, while addressing SIBO, candida, and/or parasites can help symptoms quite a bit.
     
  4. Wonkmonk

    Wonkmonk Senior Member

    Messages:
    238
    Likes:
    382
    Germany
    (Val)Acyclovir definitely has diarrhea, vomiting and nausea as a possible side effect, so it seems it does something with the stomach/gut. But as I wrote, I never saw any report or evidence that it adversely affects gut bacteria.

    That, however, doesn't mean that it's impossible that it does. It might be that no one cared or realized it so far.

    But as it is an antiviral and they usually don't affect bacteria, my personal view is that there is very likely no problem.
     
  5. Montana NAR

    Montana NAR

    Messages:
    4
    Likes:
    4
    I appreciate your feedback. I will check out the cost of Valacyclovir.
     

See more popular forum discussions.

Share This Page